Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Pharmacovigilance

EMA to review diabetes drugs after cases of ketoacidosis

European drug regulator acts after US counterpart publishes safety warning over type 2 diabetes drugs

Europe undertakes review of diabetes drugs after ketoacidosis cases emerge. Simon O’Neill (pictured), from Diabetes UK, said: “It is important that people with diabetes do not stop taking their medication without consulting their doctor.

Source: Diabetes UK

Simon O’Neill, director of health intelligence at Diabetes UK, said it was important that people with diabetes do not stop taking their medication without consulting their doctor

A spate of cases of acidosis that sparked a warning in the United States has prompted the European Medicines Agency (EMA) to review incidences of potentially life-threatening ketoacidosis linked to drugs used to treat type 2 diabetes. 

The EMA is looking for any reported cases of the condition in patients using sodium-glucose co-transporter-2 (SGLT2) inhibitors. 

The review will focus on dapagliflozin (Forxiga), canagliflozin (Invokana), empagliflozin (Jardiance), canagliflozin/metformin (Vokanamet) and dapagliflozin/metformin (Xigduo). These do not currently have a side effect warning about ketoacidosis, which occurs when the body produces high levels of blood acids or ketones. 

Diabetic ketoacidosis (DKA) usually develops when insulin levels are too low or during prolonged fasting. The cases reported to the FDA were not typical DKA because blood sugar levels in the patients were only slightly increased compared to typical DKA. 

SGLT2 inhibitors work by increasing urinary glucose excretion and are licensed for use in type 2 diabetes as monotherapy, if metformin is inappropriate, or in combination with insulin or other antidiabetic drugs when existing treatments fail to achieve adequate glycaemic control. 

The EMA’s review follows the warning issued on 15 May 2015 by the US Food and Drug Administration advising type 2 diabetic patients about potential for associated risk of ketoacidosis and the symptoms they should look out for; breathing difficulty, nausea, vomiting, abdominal pain, confusion and unusual fatigue or sleepiness. 

The FDA’s adverse reporting system recorded 20 cases of acidosis reported as diabetic ketoacidosis, ketoacidosis or ketosis in patients treated with the drugs between March 2013 and last June. 

In a statement, the EMA confirmed it was assessing all reported cases of ketoacidosis and will consider whether any regulatory action is needed. 

It said patients with concerns about their medicines should consult their doctor but they should continue treatment in the meantime. This advice was reiterated by the UK regulator, the Medicines and Healthcare products Regulatory Agency. 

Simon O’Neill, director of health intelligence at Diabetes UK, said: “It is important that people with diabetes do not stop taking their medication without consulting their doctor. However, patients should consult their doctor if their blood glucose levels rise to a high level or if they feel unwell.”

 

 

 

 

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2015.20068604

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • BNF and BNF for Children

    BNF and BNF for Children

    Now available as a 1 year print subscription to both the BNF and BNFC, ensuring you have the latest medicines information as it publishes and at a greatly reduced price.

    £138.50Buy now
  • BNF and BNF for Children

    BNF and BNF for Children

    Now available as a 2 year print subscription to both the BNF and BNFC, ensuring you have the latest medicines information as it publishes and at a greatly reduced price.

    £262.50Buy now
  • Drugs of Abuse

    Drugs of Abuse

    A concise, easy-to-read guide for healthcare professionals who encounter drug abuse.

    £38.00Buy now
  • Pharmaceutical Toxicology

    Pharmaceutical Toxicology

    Explains the methodology and requirements of pre-clinical safety assessments of new medicines. Includes registration requirements and pharmacovigilance.

    £40.00Buy now
  • Adverse Drug Reactions

    Adverse Drug Reactions

    A practical guide to the drug reactions that affect particular organ systems, and the management of these reactions.

    £38.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Europe undertakes review of diabetes drugs after ketoacidosis cases emerge. Simon O’Neill (pictured), from Diabetes UK, said: “It is important that people with diabetes do not stop taking their medication without consulting their doctor."

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.